Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 25, NWS Portland, OR

June 12, 2021

NWS Portland, OR issued this gale warning at Jun 12, 2021, 6:36 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2021, 6:36 PM PDT (01:36 UTC)
Expired
Jun 13, 2021, 2:34 AM PDT
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

746 
WHUS76 KPQR 130136
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
636 PM PDT Sat Jun 12 2021

PZZ270-275-131445-
/O.UPG.KPQR.SC.Y.0091.000000T0000Z-210613T1800Z/
/O.NEW.KPQR.GL.W.0025.210613T0136Z-210613T1000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
636 PM PDT Sat Jun 12 2021

...GALE WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY...


* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas
  increasing to 9 to 11 feet at 8 to 10 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-131445-
/O.CON.KPQR.SC.Y.0091.210613T0500Z-210613T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
636 PM PDT Sat Jun 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 11 AM PDT SUNDAY...


* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas
  building to 7 to 9 feet at 8 to 10 seconds. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...From 10 PM this evening to 11 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
1 follow-up statement
631 
WHUS76 KPQR 130934
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
234 AM PDT Sun Jun 13 2021

PZZ270-275-131800-
/O.CAN.KPQR.GL.W.0025.000000T0000Z-210613T1000Z/
/O.EXA.KPQR.SC.Y.0091.000000T0000Z-210613T1800Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
234 AM PDT Sun Jun 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 11 feet at 8 to 9 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-255-131800-
/O.CON.KPQR.SC.Y.0091.000000T0000Z-210613T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
234 AM PDT Sun Jun 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and seas 
  7 to 10 feet at 8 to 9 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jun 12, 9:47 AM PDT, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 9:47 AM PDT, 8 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
947 AM PDT Sat Jun 12 2021

Updated Aviation Discussion

.SYNOPSIS...Low pressure developing just east of 40N/140W will
approach the Pac NW coast today, pushing an initially dry warm front
northward across the forecast area. This should lead to a break in
the rain today, but with warm and muggy conditions as our air mass
becomes increasingly subtropical. The low will turn northward
tonight and Sunday, pushing another slow moving front onshore. Given
the atmospheric river involved with the front, rain may be locally
heavy tonight and Sunday, and thunderstorms will be possible along
the Cascades Sunday afternoon. Showers continue into Monday as the
front lingers, but the front will eventually be pushed eastward with
one final round of showers and possible thunderstorms Tuesday
afternoon. Warmer and drier weather should take hold later in the
week.

&&

.SHORT TERM...Today through Monday...Latest GOES-West satellite and
KRTX radar imagery show most of our overnight showers have tapered
off, though some areas of light rain or drizzle linger in the Coast
Range and Cascades. The disturbance which brought Friday's rain is
now moving NE across the Spokane area and into the northern Rockies.
This system pushed a cold front southward into northern California,
bringing beneficial rains to much of western Oregon. Given the
quasi-convective nature of Friday's rains, rainfall amounts over the
past 24 hours vary greatly across the CWA. The heaviest rain fell
across much of SW Oregon and the Lane County Cascades, where RAWS
stations show many locations having received 0.50 to 1.00". Rainfall
amounts averaged roughly 0.25" elsewhere, with some higher totals in
elevated terrain and some lower totals in the Willamette Valley.

This will likely be just an appetizer for the rain expected tonight
and Sunday. But before that, transitory shortwave ridging should lead
to a mostly dry day today. Looking offshore, a vigorous low is
developing just east of 40N/140W. This system will push a mainly dry
warm front northward across western Oregon today, leading to much
warmer temperatures this afternoon. Inland valleys may approach 80
degrees if there is enough sunshine through this afternoon. With
light winds and moist ground from recent rain, this afternoon may
feel a bit muggy for those not used to living in a humid climate. The
low appears to track too far offshore for strong coastal winds,
though low-end gales appear possible for the outer coastal waters.

Speaking of humidity and moisture, the above-mentioned developing low
has latched on to an impressive moisture plume with MIMIC TPW imagery
showing TPW values near or slightly above 1.50" involved. This deep
moisture plume will remain along the developing low's frontal system
as it approaches the coast this afternoon and evening, with models
suggesting excellent moisture flux below 700 mb as the front and
associated atmospheric river make landfall this evening and
overnight. Notably, the 00z GEFS and 12z EC Ensembles have ramped up
the magnitude of tonight's IVT from a mean peak near 500 kg/(ms) 24
hours ago to a mean peak of 750 kg/(ms) with the latest model runs.
This is getting close to what would be considered a strong
atmospheric river. As a result, we ramped up tonight and Sunday's QPF
in the Coast Range, as 1-2 inch totals in a 12-18 hour period
certainly seem feasible - especially for areas that receive
orographic enhancement from southerly flow. Questions remain
regarding how much of this rain will make it east of the Coast Range.
For now, the best answer seems to be "some of it" as shortwave
disturbances ripple northward along the front.

The best chance for heavy precipitation in the Cascades appears to
come with potential convection Sunday afternoon, as our moist
subtropical air mass combines with some surface heating to yield
equilibrium levels in excess of 25 kft per the 00z NAM. Other models
are less aggressive with convection Sunday afternoon, but most CAMs
show some signs of it along the crest. With PWATs being as high as
they are, will need to watch our recently burned areas closely Sunday
afternoon as heavy rainfall rates may be sufficient to elicit debris
flows. Given good speed shear due to 50-70 kt southerly winds at 500
mb, there may be a few vigorous cells Sunday afternoon if convection
can get going. Main threats would be lightning and torrential
rainfall rates, but small hail and gusty winds will be possible as
well.

The frontal zone will be in no hurry to leave Sunday night and
Monday, and additional shortwave energy will likely be travelling
along the front as the jet stream remains parallel to the front.
Given TPWs still around 1.30" and a conditionally unstable
environment, it seems feasible that nocturnal thunder could occur
anywhere in our CWA with any forcing Sun night/early Mon morning.
Chances are too low to include in the forecast at this point, but it
is something we're keeping an eye on, as the GFS occasionally shows
some modest negative theta-e lapse rates from 700-500 mb. Forcing
appears to ease Monday afternoon, but a 100 kt+ southerly will still
be sitting over the region, so a lot can change. Suspect there will
still be plenty of showers around on Monday due to the lingering
presence of the baroclinic zone and abundant low-level moisture
expected to be in place by then.  Weagle

.LONG TERM...Monday Night through Friday...The frontal zone
remains stalled over the Pac NW Monday night and very early Tuesday
as the jet stream remains from the S-SW and parallel to the front.
By Tuesday afternoon, a strong and more zonal push of Pacific jet
energy will plow through Washington and NW Oregon Tuesday, finally
pushing the frontal zone east of our forecast area. This appears to
come with a decent chance of thunder Tuesday afternoon, but mostly
for areas Portland northward. Strengthening shear could lead to some
stronger storms Tuesday afternoon if today's models pan out, but
much of this activity appears to focus north of our forecast area
except perhaps in Pacific County.

Model/ensemble agreement remains strong that flat ridging will begin
to build into the region as the Four Corners upper ridge strengthens
and expands. Confidence is increasing that temperatures will climb
above normal by Thursday, with highs in the 80s or possibly even
lower 90s by the end of the week. Given our forecasted rainfall prior
to this heat, residual ground moisture may keep dewpoints elevated to
the point where it will feel more humid than our typical warm
weather.  JBonk/Weagle

&&

.AVIATION...Mostly VFR conditions across the area, with the
exception being the Central Willamette Valley as IFR conditions
will likely linger over the next few hours. Expect all locations
to continue to improving as daytime heating and increasing
southerly flow helps to lift cigs.

A low pressure center moving northward late Saturday will bring
another round of rain, breezy conditions and MVFR conditions
back to the coast between 00Z Sunday and 06Z Sunday as a warm
front lifts northward over the area. These deteriorating
conditions will likely spread into the Willamette Valley between
03Z Sunday and 09Z Sunday. However, there is some uncertainty as
to how far eastward the stratiform rain and MVFR cigs will go. In
addition there is a possibility of thunderstorms Sunday
afternoon along the Cascades and associated foothills.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Predominantly VFR flight conditions
through 06Z Sunday. A quick moving warm front may result in
MVFR conditions, along with precipitation returning after 06Z
Sunday. In addition there is a possibility of thunderstorms
Sunday afternoon along the Cascades and associated foothills. /42

&&

.MARINE...A broad area of low pressure will continue to drop
southward across the northeast Pacific this morning before
temporarily stalling out around 45N and 135W tonight. In
addition, satellite observations earlier this morning showed a
distinct secondary area of low pressure beginning to strengthen
near buoy 006. This area of low pressure is expected to lift
northward as a ~1000mb low between the Oregon Coast and 130W late
Saturday. This should result in a surge of gusty southerly winds
spreading northward across the waters early Saturday evening.
Some guidance suggests marginal gale force gusts to 35 kt will be
possible, but mainly over the far outer waters beyond 50 nm
offshore. For now, the current forecast has gusts to 30 kt over
the coastal waters. If the center of the low ends up tracking a
bit farther eastward than what guidance suggests, then marginal
gale force gusts would be possible over outer portions of PZZ270
and PZZ275. Expect seas to become steep and choppy tonight as
wave heights peak around 8 to 10 feet with wave periods around 10
seconds. This storm system will be quick moving with winds most
likely dropping below 20 kt by daybreak on Sunday.

Otherwise, the broad area of low pressure over the northeast
Pacific will gradually give way to surface high pressure building
over the northeast Pacific next week. This will lead to winds
gradually shifting back out of the north late in the week as the
waters return to a more typical summertime northerly wind
pattern as seas fluctuate between 3-6 ft. -TK/Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 6 PM this evening to 11 AM PDT Sunday
     for coastal waters from Cape Shoalwater WA to Florence OR
     from 10 to 60 NM.

     Small Craft Advisory from 10 PM this evening to 11 AM PDT
     Sunday for coastal waters from Cape Shoalwater WA to
     Florence OR out 10 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.